Have you found yourself annoyed at the unsightly appearance of rashes and other skin troubles? We understand. But is it bothering you even more, because you’ve been following a proper skincare routine, and yet facing these issues? Well, if that’s the case, contraceptives could be the culprit (in case you are using birth control pills). Yes, the same contraceptives that are used to prevent pregnancy.
You may be unaware, but your birth control pill is a concoction of various hormones, including estrogen, progestin, or a combination of both. In case you develop rashes, it could be an autoimmune response that is most likely caused by hormone allergies to estrogen or progesterone. Sometimes, even the amount of these hormones can wreak havoc on the health of your skin.
But what are the kind of skin issues that can be caused as a consequence of using contraceptives?
Dr Jaishree Sharad, a celebrity dermatologist, shares it all with HealthShots. “Contraceptives can cause acne. They can also cause hyperpigmentation on the cheeks; a condition known as melasma. Sometimes, it can cause a rash or allergic reaction.”
Melasma is generally caused when estrogen and progesterone stimulate cells that contain melanin to produce more pigment when your skin is under sun exposure.
Some women also suffer from hormonal acne, because progesterone is believed to alter the pH of the skin, and the sebaceous glands, which very often cause massive breakouts.
For others, spider veins on the face can show up.
“Females with existing conditions like systemic lupus erythematosus (SLE), telangiectasia, and porphyria may see an exacerbation,” adds Dr Sharad.
And there are some allergic reactions
You could also be allergic to certain ingredients in birth control pills, including dyes, or other chemicals. In case you are allergic to any ingredient, your body triggers an immune response. So, if you notice hives or an itchy rash, you know what’s the cause.
If you suspect that your birth control pill is causing issues, it’s time to stop taking it, says Dr Sharad. Make sure to speak with a healthcare professional, and switch to another one that suits you better.
Some doctors may recommend allergy testing, in order to detect the reason behind skin rashes or other issues.
“Get treated for the acne or melasma by a dermatologist,” concludes Dr Sharad.
So ladies, make sure to be a little more cautious, while you’re on the pill. Any sign of skin-related issues must prompt you to take action!
Track your Menstrual health using
Healthshots Period tracker